Nevada, 2012

Heavy Snow in Nevada, April 13 to 14, 2012

April 13 to 14, 2012 · NWS LKN · 1 event in 1 county or zone

A storm system brought heavy snow to Northwestern Nye county. Spotters in Tonopah|reported 7 to 13 inches of snow and over 6 inches was reported in Gabbs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system brought heavy snow to Northwestern Nye county. Spotters in Tonopah|reported 7 to 13 inches of snow and over 6 inches was reported in Gabbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 13, 1:20 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 1:20 PM PST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
220 PM PDT FRI APR 13 2012

.SYNOPSIS...A STRONG WINTER STORM WILL PRODUCE NUMEROUS RAIN AND
SNOW SHOWERS AND ISOLATED THUNDERSTORMS TO NEVADA THROUGH TONIGHT.
ACCUMULATING SNOW IS EXPECTED MAINLY ACROSS CENTRAL NEVADA TONIGHT
AND EARLY SATURDAY WHERE SEVERAL INCHES WILL ACCUMULATE. COOL
SHOWERY WEATHER WILL CONTINUE SATURDAY. MUCH IMPROVED WEATHER WITH
A WARMING TREND SUNDAY AND EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY. INTENSE UPPER LOW SPINNING
NEAR SAN FRANCISCO EARLY THIS AFTERNOON. INSTABILITY WILL CONTINUE
THIS AFTERNOON AND THIS EVENING. CAPE OF 500-1000 J/KG ACROSS
NORTHERN NEVADA PER SPC MESOANAYLSIS EARLY THIS AFTERNOON...WITH
LIFTED INDICES AS LOW AS -3 ACROSS ELKO COUNTY. DIFFLUENCE ALOFT
CONTINUES TO INCREASE IN TANDEM WITH SURFACE CONVERGENCE
ASSOCIATED WITH SURFACE LOW DEVELOPING SW OF ELKO. ALL OF THIS
RESULTS IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. RECENT LIGHTNING STRIKES NEAR THE RUBY MOUNTAINS
WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SNOW LEVELS WILL HOVER
AROUND 5500-6000 FEET WITH MAINLY RAIN IN THE VALLEYS...SNOW
PELLETS AT TIMES. STRONGEST STORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING AND SMALL HAIL...MUCH LIKE YESTERDAY.

TONIGHT...SIGNIFICANT WINTER WEATHER EXPECTED ACROSS CENTRAL
NEVADA AS STRONG STORM SYSTEM PASSES JUST WEST AND SOUTH OF THE
CWA. 12Z NAM/GFS IN EXCELLENT AGREEMENT WITH STRONGEST FORCING
FOCUSING ON SOUTHERN LANDER/SOUTHERN EUREKA AND NYE COUNTIES
TONIGHT. CONFIDENT ON SNOW ACCUMULATIONS OF 3-5 INCHES FOR MOST
VALLEYS IN THESE ZONES TONIGHT INTO SATURDAY MORNING. INHERITED
WINTER WEATHER ADVISORY IS IN EXCELLENT SHAPE WITH NO CHANGES
NEEDED. SNOW WILL FALL AT NIGHT...AVOIDING THE STRONG MID APRIL
SUN...ALLOWING FOR SNOW/SLUSH ACCUMULATIONS ON ROADWAYS. SUMMITS
AND PASSES WILL BE THE MOST TREACHEROUS. UPSLOPE FAVORED LOCATIONS
SUCH AS AUSTIN MAY APPROACH WARNING CRITERIA SNOWFALL...TONIGHT'S
SHIFTS WILL MONITOR. INCREASED POP GRIDS TO 100% FOR THE ADVISORY
AREA. FOR THE REMAINDER OF NORTHERN NEVADA...RAIN AND SNOW SHOWERS
WILL BE MUCH MORE SCATTERED AND ACCUMULATIONS MUCH LESS WITH NO
HEADLINES PLANNED. INSTABILITY APPEARS SUFFICIENT TO MAINTAIN
THUNDER MENTION IN THE GRIDS THROUGH 11 PM THIS EVENING.

REGARDING WHITE PINE COUNTY...DECIDED TO NOT ISSUE AN ADVISORY.
WET SNOW IS LIKELY ACROSS WHITE PINE COUNTY TONIGHT INTO SATURDAY
MORNING WITH AN INCH OR TWO OF ACCUMULATION MAINLY ON ELEVATED
SURFACES WITH WET ROADWAYS. THE EXCEPTION MAY BE FAR SOUTHERN
WHITE PINE COUNTY /FROM NEAR LUND TO GREAT BASIN NATIONAL PARK/
WHERE SOME MODELS SUGGEST DEFORMATION OF STRONG UPPER LOW WILL
SNEAK IN TONIGHT INTO SATURDAY. SNOW MAY BE HEAVY AT TIMES IN FAR
SOUTHERN WHITE PINE COUNTY...PARTICULARLY NEAR GREAT BASIN
NATIONAL PARK WHERE UPSLOPE ENHANCEMENT WILL LEAD TO GREATER
SNOWFALL TOTALS. WITH ONLY A SMALL PORTION OF ZONE 035 EXPECTING
HEAVIER SNOW...WILL NOT EXPAND ADVISORY FOR NOW AND ADVISE
UPCOMING EVENING/NIGHT SHIFTS TO MONITOR. NEW 12Z ECMWF PLACES 538
DM UPPER LOW NEAR LAS VEGAS AT 5 AM SATURDAY...WITH ITS HEAVIEST
SNOW BAND CENTERED ON LAS VEGAS'S FORECAST AREA/LINCOLN COUNTY AND
MAINLY SOUTH OF WHITE PINE COUNTY.

SATURDAY...COOL BLUSTERY AND SHOWERY BEHIND THE DEPARTING STORM.
NUMEROUS RAIN/SNOW SHOWERS WILL CONTINUE ACROSS THE SE ZONES
/WHITE PINE COUNTY/ FOR MUCH OF THE DAY. ROADWAYS WILL BE WET AS
THICKNESSES/SNOW LEVELS CLIMB DURING THE AFTERNOON. SCATTERED
SHOWERS OF RAIN/SNOW/SNOW PELLETS WILL REDEVELOP SATURDAY
AFTERNOON. INSTABILITY WILL REMAIN WITH COLD TEMPERATURES ALOFT
JUSTIFYING ANOTHER MENTION OF THUNDER AREAWIDE SATURDAY AFTERNOON.
COOLEST DAYTIME TEMPERATURES IN THE 40S ACROSS CENTRAL
NEVADA...WITH WARMER UPPER 50S IN NW NEVADA/HUMBOLDT COUNTY.
NW WINDS BECOME STRONG AND GUSTY BEHIND THE DEPARTING STORM
SATURDAY AFTERNOON...AVERAGING 20-30 MPH WITH GUSTS NEAR 40 MPH.
KEPT WIND GRIDS BELOW ADVISORY CRITERIA FOR NOW. AREAS PRONE TO NW
WINDS SUCH AS WEST WENDOVER/ZONE 033 MAY NEED A WIND ADVISORY
SATURDAY AFTERNOON/EVENING.

SUNDAY...DRY AND SEVERAL DEGREES WARMER UNDER QUIET NW FLOW ALOFT.
THE PICK DAY OF THE WEEKEND WITH UPPER 50S/LOWER 60S...MORE
SUNSHINE AND LESS WIND.

MONDAY...OVERRUNNING MOISTURE SPREADS INTO NEVADA BEHIND PASSING
RIDGE AXIS. INCREASING CLOUDS WITH LIGHT RAIN SHOWERS MAINLY ALONG
AND NORTH OF I-80. DESPITE THE CLOUDS AND SHOWERS...ANOTHER 3-7
DEGREES OF WARMING MONDAY WITH MOST VALLEYS IN THE LOWER 60S. TURNER

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. NEAR ZONAL FLOW WITH
SEVERAL WEAK EMBEDDED SHORT WAVES THROUGH THE LONG TERM PERIOD.
TWO WEAK SYSTEMS WILL BRUSH ACROSS EXTREME NORTHERN NEVADA...ONE ON
MONDAY AND THE OTHER WEDNESDAY NIGHT INTO THURSDAY. EACH SYSTEM WILL
BRING INCREASING CLOUDS ACROSS NORTHERN NEVADA ALONG WITH A SLIGHT
CHANCE OF MAINLY MOUNTAIN SHOWERS. TEMPERATURES WILL BE ABOVE NORMAL
THROUGH THE PERIOD. JH

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND
CENTRAL NEVADA LATE THIS AFTERNOON INTO EARLY EVENING. SNOW SHOWERS
WILL INCREASE OVER CENTRAL NEVADA WITH IFR OR LOWER CONDITIONS
LIKELY AT TIMES FOR KTPH AND KELY TONIGHT INTO SATURDAY MORNING. JH

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT
SATURDAY FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.

&&

99/87/87
Hazardous weather outlook, Apr 13, 2:20 PM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT FRI APR 13 2012

NVZ035-141200-
WHITE PINE COUNTY-
320 PM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED RAIN AND SNOW SHOWERS WILL BECOME MORE NUMEROUS TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. EXPECT ONE TO
TWO INCHES OF WET SNOW ACCUMULATION MAINLY ON ELEVATED SURFACES
TONIGHT INTO EARLY SATURDAY MORNING. HEAVIER SNOWFALL IS POSSIBLE
ACROSS FAR SOUTHERN WHITE PINE COUNTY...LATE TONIGHT AND EARLY
SATURDAY...FROM NEAR LUND TO NEAR GREAT BASIN NATIONAL PARK. THE
HEAVIEST SNOWFALL POTENTIAL IS ACROSS GREAT BASIN NATIONAL PARK
WHERE SEVERAL INCHES WILL ACCUMULATE ON EAST FACING SLOPES.
SUMMITS AND PASSES...INCLUDING SACRAMENTO PASS ALONG U.S. HIGHWAYS
5 AND 60 MAY BECOME TREACHEROUS TONIGHT. MOTORISTS ACROSS SOUTHERN
WHITE PINE COUNTY ARE URGED TO USE CAUTION TRAVELLING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE SATURDAY
ALONG WITH ADDITIONAL ISOLATED THUNDERSTORMS IN THE AFTERNOON. ALL
ROADWAYS WILL REMAIN WET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ037-040-041-141200-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
320 PM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG WINTER STORM WILL BRING ACCUMULATING SNOW TONIGHT INTO
EARLY SATURDAY MORNING. EXPECT ACCUMULATIONS OF 3 TO 5 INCHES FOR
THE VALLEYS WITH 4 TO 8 INCHES ON THE MOUNTAINS.
ROADWAYS...ESPECIALLY PASSES AND SUMMITS...WILL BECOME SNOWPACKED
AND TREACHEROUS TONIGHT INTO EARLY SATURDAY. A WINTER WEATHER
ADVISORY IS IN EFFECT THROUGH 11 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE SATURDAY
ALONG WITH ADDITIONAL ISOLATED THUNDERSTORMS IN THE AFTERNOON. ALL
ROADWAYS WILL REMAIN WET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-031-033-034-036-038-039-141200-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
320 PM PDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. STRONGEST STORMS WILL PRODUCE CLOUD TO GROUND
LIGHTNING...SMALL HAIL...AND GUSTY ERRATIC WINDS. SHOWERS WILL
PRODUCE A MIX OF RAIN AND SNOW TONIGHT WITH SNOW LEVELS NEAR 5500
FEET. EXPECT ONLY MININAL ACCUMULATIONS IN THE VALLEYS...WITH A
FEW INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL CONTINUE SATURDAY
ALONG WITH ADDITIONAL ISOLATED THUNDERSTORMS IN THE AFTERNOON. ALL
ROADWAYS WILL REMAIN WET.

STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE DEPARTING STORM
SYSTEM ON SATURDAY. A WIND ADVISORY MAY BE REQUIRED FOR AREAS
PRONE TO NORTHWEST WINDS...SUCH AS SOUTHEAST ELKO COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TURNER

In the hours before

Special weather statement, Apr 13, 1:54 PM PST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
254 PM PDT FRI APR 13 2012

NVZ034-039-132230-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY
NV-
254 PM PDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF RUBY VALLEY...MOVING NORTH AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL TO DIME SIZE
IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  STATE HIGHWAY 229 SOUTH OF RUBY VALLEY...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL CENTRAL ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4071 11538 4073 11514 4048 11507 4046 11531
TIME...MOT...LOC 2153Z 173DEG 11KT 4056 11521

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwestern Nye

When
April 13, 7:00 PM PST to April 14, 7:00 AM PST
Where
Northwestern Nye forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -116.472 (the zone’s center; the record gives no point)

Spotters in Tonopah reported 7 to 13 inches of snow and a spotter in Gabbs reported |6.6 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365369.